Alert archive / Tennessee / Flash Flood Warnings in 2017

Flash Flood Warning 17, NWS Nashville, TN

July 2, 2017Cheatham County, Davidson County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 2, 2017, 4:14 PM CDT for Cheatham County, Davidson County, Tennessee. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2017, 4:14 PM CDT (21:14 UTC)
Expired
Jul 2, 2017, 6:15 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Cheatham County, TN, Davidson County, TN

The radar

The Nashville radar (KOHX), 37 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 4:59 PM CDTFLASH FLOOD5 Sse Ashland City, TNVIDEO SHOWING SAMS CREEK OUT OF ITS BANKS AND FLOWING SWIFTLY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

247 
WGUS54 KOHX 022114
FFWOHX
TNC021-037-022315-
/O.NEW.KOHX.FF.W.0017.170702T2114Z-170702T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
414 PM CDT SUN JUL 2 2017

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Southwestern Davidson County in Middle Tennessee...
  Southeastern Cheatham County in Middle Tennessee...

* Until 615 PM CDT

* At 414 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Ashland City, Belle Meade, Kingston Springs, Pegram, Bellevue,
  Beaman Park, Bells Bend and Whites Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3627 8682 3609 8685 3603 8700 3608 8715
      3627 8713

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:25 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 2, 2:25 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
225 PM CDT Sun Jul 2 2017

.DISCUSSION...

Surface map at 19Z shows a weak ridge of high pressure to our
east, with a moist & moderately unstable air mass in place across
Middle Tennessee. A weak shortwave is pushing across the mid state
this afternoon and helping to produce the scattered storms we're
seeing on radar. Thus far, the cells are not as strong as what we
saw yesterday, and the SPC has us under general thunderstorms
only. Surface and upper air pattern over the next few days gives
us no reason to expect any appreciable air mass change, so we can
expect temperatures to remain close to normal with isolated to
scattered convection mainly during peak-heating hours. Both the
GFS & ECMWF bring a cold front through Middle Tennessee Thursday
afternoon and evening, so look for increased POP's during this
period, with drier and only slightly cooler air advecting in for
next weekend.

&&

.AVIATION...
18Z TAF DISCUSSION.

Scattered showers and storms...mainly through early evening...
again expected as airmass remains moist and unstable. Storms
have greatest chance of affecting TAF sites through 22z. All
sites also expected to see some fog development later tonight
...especially after 06z. Lower VIS will however raise rapidly
after 14z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      69  89  71  88  72 /  20  20  20  40  30
Clarksville    69  88  70  86  71 /  20  20  30  40  40
Crossville     65  82  66  84  66 /  30  30  20  40  30
Columbia       68  87  69  86  70 /  20  20  30  50  30
Lawrenceburg   68  87  69  87  70 /  30  20  30  50  30
Waverly        68  88  70  86  72 /  20  20  30  50  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........07
Hazardous weather outlook, Jul 2, 8:59 AM CDT, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
859 AM CDT Sun Jul 2 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-031030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
859 AM CDT Sun Jul 2 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Scattered thunderstorms are again expected today. Isolated storms
could become strong to severe...producing strong to damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 2, 4:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
413 PM CDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     2 ESE PEGRAM            36.09N  87.02W
07/02/2017                   DAVIDSON           TN   TWITTER

            IMAGE OF A TREE SPLIT. ALSO SEVERAL REPORTS OF PEA SIZE
            HAIL.

&&

EVENT NUMBER OHX1700700

JACKSON

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:47 PM CDTAreal Flood AdvisoryOHXDavidson, Sumner, Wilson118 min
Jul 2, 3:02 PM CDTFlash Flood WarningOHXDavidson, Sumner, Wilson3 hr
Jul 2, 4:02 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Williamson28 min
Jul 2, 4:26 PM CDTSpecial Weather StatementOHXJackson, Macon, Overton49 min

Nearby

Flash Flood Warnings in Tennessee, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.